Search
Close this search box.
picture of Joe Gilmore
Medically Reviewed By: Diana Vo, LMFT

October 11, 2023 (Originally Published)

December 7, 2023 (Last Updated)

Table of Contents

For those wondering, “Can tramadol be snorted”, snorting the medication is inadvisable. Snorting tramadol exposes you to the dangers of addiction, serotonin syndrome, and the potential for a life-threatening overdose.

What Happens if You Snort Tramadol?

Tramadol snorting is a risky and potentially harmful behavior. When tramadol is ingested orally as directed by a healthcare provider, it is gradually absorbed into the bloodstream through the digestive system. However, when the medication is crushed and snorted, several dangerous consequences can occur.

heart icon that is 2 hands holding

Need help getting addiction treatment?

  • Rapid onset of action: If you snort tramadol, the drug rapidly enters the bloodstream. This can result in a more immediate onset of effects, including pain relief and euphoria.
  • Increased risk of addiction: The rapid onset and intensified euphoria associated with snorting tramadol can significantly increase the risk of addiction. Individuals may find themselves craving the drug and using it compulsively.
  • Serotonin syndrome: Tramadol affects serotonin levels in the brain, and snorting tramadol can disrupt these levels even more. This increases the risk of serotonin syndrome, a potentially life-threatening condition characterized by symptoms such as high fever, agitation, rapid heartbeat, and muscle rigidity.
  • Respiratory issues: Snorting tramadol can lead to respiratory problems, including shortness of breath, coughing, and lung irritation. This is because tramadol is not meant to be inhaled, and it can irritate the respiratory tract.
  • Nasal damage: The act of snorting tramadol can cause significant damage to the nasal passages, leading to issues such as nasal congestion, nosebleeds, and even septal perforation — a hole in the nasal septum.
  • Overdose risk: By circumventing the drug’s intended slow-release mechanism, snorting tramadol significantly increases the risk of overdose. Overdose symptoms may include slowed breathing, loss of consciousness, seizures, and even death.
  • Legal consequences: Misusing tramadol in any way, including snorting it, is illegal without a prescription, opening up individuals to potential legal consequences.

Tramadol should only be used under the guidance and supervision of a healthcare professional, following the prescribed dosage and administration method. Snorting tramadol is a dangerous and harmful practice that can lead to serious health risks, addiction, and legal troubles. If you or someone that you know is struggling with tramadol misuse, seek help from a healthcare provider or addiction specialist to address the issue and explore safe and effective treatment options.

An image of a woman experiencing side effects of tramadol snorting

Why Do People Snort Tramadol?

People may choose to snort tramadol for various reasons, although these reasons are misguided, and the practice is highly discouraged due to its inherent dangers.

Snorting tramadol can produce a more rapid onset of the drug’s effects than oral ingestion. Individuals may snort it in an attempt to accelerate the onset of pain relief or euphoria.

Some people believe that snorting tramadol intensifies the euphoric sensations associated with the drug. This can lead to an increased risk of developing an addiction to the drug.

There may also be misconceptions that snorting tramadol makes the medication more potent or effective. In reality, altering the drug’s administration method can increase the risk of adverse effects and overdose.

Social influences or peer pressure can play a role in the decision to snort tramadol, especially in recreational settings where drug misuse is prevalent.

Some individuals may not be aware of the risks and dangers associated with snorting tramadol. They may perceive it as a harmless or more convenient method of using the drug.

Snorting tramadol is not only unsafe but also illegal unless supported by a valid prescription. The drug is formulated for oral use, and attempting to alter its route of administration can lead to severe health consequences, including addiction, serotonin syndrome, respiratory issues, and overdose.

If someone you know is snorting tramadol or misusing the drug in any way, encourage them to seek professional help and support. Addressing the underlying reasons for misuse and exploring safe and effective treatment options is vital for their health and well-being.

Side Effects of Snorting Tramadol

Snorting tramadol can result in a range of adverse side effects. When tramadol is crushed and snorted, it bypasses the digestive system, leading to rapid absorption and potential complications. Some of the side effects associated with snorting tramadol include:

  • Nasal irritation: The act of snorting tramadol can irritate and damage the nasal passages, leading to symptoms like nasal congestion, frequent nosebleeds, and discomfort.
  • Respiratory issues: Snorting tramadol can cause respiratory problems, including shortness of breath, coughing, and irritation of the respiratory tract. These issues can be inflamed in those with pre-existing lung conditions.
  • Intensified euphoria: While some people may seek a more intense euphoric effect by snorting tramadol, this can increase the risk of addiction, as it reinforces the rewarding sensations associated with the drug.
  • Serotonin syndrome: Tramadol affects serotonin levels in the brain. Snorting tramadol can disrupt these levels even more, raising the risk of serotonin syndrome. This condition can result in symptoms such as agitation, confusion, rapid heartbeat, high fever, and muscle rigidity. Serotonin syndrome can be life-threatening.
  • Withdrawal symptoms: Misuse of tramadol through snorting can trigger the development of dependence. When someone attempts to discontinue use, withdrawal symptoms like anxiety, depression, restlessness, and cravings for the drug can emerge.
  • Overdose: Snorting tramadol significantly increases the risk of overdose. Symptoms of tramadol overdose may include slowed breathing, seizures, loss of consciousness, and, in severe cases, death.
  • Nasal damage: Prolonged snorting of tramadol can lead to serious nasal damage, including septal perforation — a hole in the nasal septum — which may require surgical intervention to repair.
outside view of a renaissance recovery rehab center in southern california

Get Treatment for Tramadol Addiction at Renaissance Recovery

If you need help unpacking tramadol addiction, we treat all types of prescription drug addictions at Renaissance Recovery in Huntington Beach, CA. We can connect you with licensed medical detox centers throughout Southern California if you require medically supervised detoxification.

For those who require more intense treatment than our traditional outpatient program delivers, choose from the following treatment programs at our beachside facility:

  • PHPs (partial hospitalization programs)
  • IOPs (intensive outpatient programs)

You can access a personalized blend of the following treatments:

When you are ready to unchain yourself from tramadol addiction, call 866.330.9449 for immediate assistance.

SHARE THIS POST

THERE IS ALWAYS HOPE

At Renaissance Recovery our goal is to provide evidence-based treatment to as many individuals as possible. Give us a call today to verify your insurance coverage or to learn more about paying for addiction treatment.

Search
Close this search box.

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country. Connect with Joe on LinkedIn.

Text a Recovery Expert

Text our team to get the help you need ASAP.

Search
Close this search box.

Use Our 24 Hour text line. You can ask questions about our program, the admissions process, and more.